Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

Back Stiffness and Trouble Walking


  • Please log in to reply
5 replies to this topic

#1 cberns

cberns

    Advanced Member

  • Members
  • PipPipPip
  • 65 posts
  • LocationWolcott, CT

Posted 19 November 2012 - 10:23 AM

Dr.,

Have a few questions.....I am a 37 year old with PD diagnosis for 2 1/2 years.

Do you have any advice on improving back stiffness and trouble walking for someone only on 1mg 1x/daily Azilect and Amantadine 100mg 3 x/day? I was taking Mirapex ER .750 1x/daily in addition for about a month and was getting muscle weakness in my hip and calf muscles so bad that I almost fell. I have never fallen before from the PD. I am now off of Mirapex ER for about 1 week but I am unsure whether the weakness is from the Mirapex or just working out incorrectly on exercise machines (recumbent bike, elliptical, treadmill). It has taken me a while to start recovering.

I also don't know if it is also the way I sleep since I usually sleep on my stomach at nighttime. Any experience with this? What would be the next step after Mirapex. Sinemet?

Thanks.

#2 Dr. Okun

Dr. Okun

    Advanced Member

  • Ask the Doctor Moderators
  • PipPipPip
  • 4,820 posts
  • LocationUniversity of Florida

Posted 21 November 2012 - 08:00 AM

In most cases starting sinemet and titrating up with an exercise and stretching program will make patients with your story feel a lot better.

I would seek this as a treatment approach as you are likely suffering from under-medication.
Michael S. Okun, M.D.
Author of the Amazon Bestseller Parkinson's Treatment: 10 Secrets to a Happier Life
National Medical Director | NPF
UF Center for Movement Disorders & Neurorestoration
Read More about Dr. Okun at: http://movementdisor...hael-s-okun-md/
or Visit Parkinson's Disease treatment and research blogs at:
NPF's What's Hot in Parkinson's disease
or his parkinsonsecrets.com blog for treatment tips

#3 cberns

cberns

    Advanced Member

  • Members
  • PipPipPip
  • 65 posts
  • LocationWolcott, CT

Posted 21 November 2012 - 10:02 AM

Dr.,

Thanks for the advice. I have another question. In my last appointment with my neuro, he thought it was too early for me to start Sinemet, prescribed Mirapex, and felt that I should wait as long as possible to medicate with a form of levodopa/carbidopa. In his experience, he feels that Sinemet's effects will wear off too quickly being that I am still young and that I should hold off on it until later.

What are your thoughts on this approach? Is there another option? Does Sinemet really wear off? Would love to get your opinion on this since I see my neuro again next week on Tuesday. Thanks again.

#4 Dr. Okun

Dr. Okun

    Advanced Member

  • Ask the Doctor Moderators
  • PipPipPip
  • 4,820 posts
  • LocationUniversity of Florida

Posted 25 November 2012 - 12:17 PM

I have written about this in my what's hot in PD column on the main website: www.parkinson.org; on the right side of the website.

Sinemet is not toxic and does not accelerate disease progression. I do not delay its use in my patients when there are untreated and bothersome symptoms.
Michael S. Okun, M.D.
Author of the Amazon Bestseller Parkinson's Treatment: 10 Secrets to a Happier Life
National Medical Director | NPF
UF Center for Movement Disorders & Neurorestoration
Read More about Dr. Okun at: http://movementdisor...hael-s-okun-md/
or Visit Parkinson's Disease treatment and research blogs at:
NPF's What's Hot in Parkinson's disease
or his parkinsonsecrets.com blog for treatment tips

#5 cberns

cberns

    Advanced Member

  • Members
  • PipPipPip
  • 65 posts
  • LocationWolcott, CT

Posted 05 December 2012 - 10:17 PM

Ok, so had the appointment with my neuro. He prescribed Neupro 1mg for 1 week then 2mg the following week. He stated that if Neupro is not effective, then we will go with Stalevo.

I am still taking Azilect 1mg once daily, the Amantadine, and now Neupro patch 2mg.
Would you drop the amantadine now that I am on Neupro?
Would you go with Stalevo or Sinemet in my case?

I still am very active and athletic and can run fairly easy. Very limited tremor in left non dominant hand only in stressful situations. Biggest issue is the trouble walking and stiff lower back.

Could the Azilect and/or Amantadine be causing the back stiffness?

Your thoughts and thanks.

#6 Dr. Okun

Dr. Okun

    Advanced Member

  • Ask the Doctor Moderators
  • PipPipPip
  • 4,820 posts
  • LocationUniversity of Florida

Posted 06 December 2012 - 07:16 AM

The Azilect and Amantadine do not typically cause back stiffness.

The path forward is trial and error. In my practice I use amantadine for dyskinesia and therefore would not use early (it is not wrong to use now).

As far as Sinemet vs. Stalevo I use sine met earlier as Stalevo has been associated with a little more dyskinesia.

As far as back stiffness you may simply try a higher dose of sinemet and see if it magically disappears.

These are just suggestions and comments for you and your doc, but you should proceed only with a physician's guidance,
Michael S. Okun, M.D.
Author of the Amazon Bestseller Parkinson's Treatment: 10 Secrets to a Happier Life
National Medical Director | NPF
UF Center for Movement Disorders & Neurorestoration
Read More about Dr. Okun at: http://movementdisor...hael-s-okun-md/
or Visit Parkinson's Disease treatment and research blogs at:
NPF's What's Hot in Parkinson's disease
or his parkinsonsecrets.com blog for treatment tips




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users